Doctors Lounge - Pulmonology AnswersBack to Pulmonology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/19/2017.
Forum Name: Chest symptoms
Question: Very sharp pain on right side
|steves - Wed Aug 27, 2008 9:48 pm|
I"m a 56 year old male in decent shape, maybe 10 pounds overweight. I have had a very sharp pain on the right side of my chest that comes very quickly and leaves just as quickly. It's about four inches below my nipple, and seems to be very close to the surface. It's not below the ribs and seems to be between the ribs and the skin surface. I've had it come and go several times over the past couple of years, usually months in between episodes. Because it happens so seldom, I haven't been to my doctor. But when it does happen it's very severe and sharp. Had one today and it lasted for just a few seconds, but was very sharp, needle-like. I also notice that there might be a little tenderness to the touch after an episode. Any info or advice would be appreciated. Thank you.
|John Kenyon, CNA - Tue Sep 23, 2008 12:36 am|
What you describe sounds very much like costochondritis (Tietz's syndrome), an inflammation of the cartilege between the ribs, where they connect to the sternum. This can be a chronic, recurrent problem or due to a strain or physical trauma, or even due to a passing viral infection. In your case it sounds like a chronic, possibly anatomical anomaly. In any case it usually will respond well to over-the-counter anti-inflammatory drugs like ibuprofin (Advil) or naprosyn (Aleve). It is mainly an annoyance, although sometimes it can hamper upper body motion or even breathing due to the pain.
The OTC meds suggested are useful when the problem becomes contant for periods of time. Otherwise it is probably best left alone.
I hope this is helpful. Please follow up with us as needed.
|Dr. Tamer Fouad - Sun Dec 14, 2008 6:13 am|
I hope you are feeling better. Please keep us updated.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.